Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2008, 2:01 PM MDT for Cascade County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 2:01 PM MDT (20:01 UTC)
- Expired
- Jun 1, 2008, 2:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 15 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:10 PM MDT | TSTM WND GST 60 | 18 S Great Falls, MT | 0.20 INCH RAIN/20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 012001 SVRTFX MTC013-012045- /O.NEW.KTFX.SV.W.0013.080601T2001Z-080601T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CASCADE COUNTY IN CENTRAL MONTANA... * UNTIL 245 PM MDT * AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF BELT...MOVING NORTH AT 17 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL CASCADE COUNTY. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134 TIME...MOT...LOC 2001Z 167DEG 15KT 4728 11124 $$ ZUMPFE
2 follow-up statements
000 WWUS55 KTFX 012020 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 220 PM MDT SUN JUN 1 2008 MTC013-012045- /O.CON.KTFX.SV.W.0013.000000T0000Z-080601T2045Z/ CASCADE MT- 220 PM MDT SUN JUN 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR CENTRAL CASCADE COUNTY... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STOCKETT...OR 13 MILES SOUTH OF GREAT FALLS...MOVING NORTH AT 17 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SAND COULEE BY 225 PM MDT... 6 MILES WEST OF TRACY BY 230 PM MDT... LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134 TIME...MOT...LOC 2020Z 167DEG 15KT 4736 11127 $$ ZUMPFE
000 WWUS55 KTFX 012041 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT SUN JUN 1 2008 MTC013-012051- /O.EXP.KTFX.SV.W.0013.000000T0000Z-080601T2045Z/ CASCADE MT- 241 PM MDT SUN JUN 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY WILL EXPIRE AT 245 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134 TIME...MOT...LOC 2041Z 167DEG 15KT 4745 11130 $$ ZUMPFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:32 AM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 11:32 AM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1132 AM MDT SUN JUN 1 2008 UPDATED AVIATION DISCUSSION .UPDATE... FEW CHANGES HAVE BEEN MADE TO THE FORECAST THIS MORNING. CONVECTIVE SHOWERS PRESENT ACROSS THE FORECAST AREA WILL EVOLVE INTO THUNDERSTORMS SHORTLY AFTER NOON. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN DURING THIS AFTERNOON AND EVENING. ZUMPFE && .AVIATION... SOUTHWEST FLOW ALOFT WILL BECOME INCREASINGLY MOIST AND UNSTABLE OVER THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE PACIFIC NW WITH A LEAD DISTURBANCE ROTATING NE THROUGH WESTERN AND CENTRAL MT TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE THROUGH THIS AFTERNOON WITH SOME STORMS HAVING THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SHOWERS WILL CONTINUE INTO TONIGHT AS THE UPPER LEVEL DISTURBANCE FOLLOWS THROUGH WITH CLEARING OCCURRING LATE TONIGHT THROUGH MONDAY MORNING. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS. HOENISCH && .PREV DISCUSSION... /ISSUED 545 AM MDT SUN JUN 1 2008/ TODAY AND TONIGHT...A WEAK UPPER LEVEL DISTURBANCE IS MOVING NORTHEAST THROUGH CENTRAL MONTANA THIS PRODUCING...PRODUCING A FEW THUNDERSTORMS NORTH OF GREAT FALLS. THIS WILL CONTINUE UNTIL 10 AM OR SO...BEFORE THIS ACTIVITY DIES OUT OR MOVES NORTH OF THE BORDER. A SMALL AREA OF ISOLATED SHOWERS WILL AFFECT SOUTHWEST MONTANA THIS MORNING AS WELL. THEN A STRONGER DISTURBANCE WILL MOVE INTO THE REGION THIS EVENING. EXPECT THUNDERSTORMS TO REDEVELOP BY LATE AFTERNOON OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA...THEN MOVE NORTHEAST OUT OVER THE PLAINS. A FEW OF THESE STORMS COULD BE SEVERE TODAY...THUS WILL MENTION ISOLATED SEVERE IN THE HWO. EXPECT THUNDERSTORMS OVER THE REGION TONIGHT AS THE MAIN UPPER LEVEL DISTURBANCE MOVES THROUGH. TEMPERATURES TODAY WILL BE SLIGHTLY COOLER THAN SATURDAY...BUT STILL SPRING LIKE. FOR MONDAY AND MONDAY NIGHT...ANOTHER PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION. EXPECT WESTERLY WINDS AHEAD OF THE FRONT TO WARM TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS. MORE THUNDERSTORMS ARE THEN EXPECTED DURING THE AFTERNOON AND EVENING HOURS OVER THE REGION. THEIR WILL BE A SLIGHTLY HIGHER CHANCE FOR THUNDERSTORMS IN THE BOZEMAN AND WHITE SULPHUR SPRINGS AREA...AS THE MAIN UPPER LEVEL DISTURBANCE MOVES THROUGH THIS REGION. THE AIRMASS WILL BE COLD ENOUGH THAT SNOW WILL BE POSSIBLE IN THE MOUNTAINS FOR ELEVATIONS ABOVE 7500 FEET. FOR TUESDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE INTO THE REGION BEHIND THE COLD FRONT...WITH ISOLATED SHOWERS/THUNDERSTORMS CONTINUING. BRUSDA TUESDAY NIGHT THROUGH FRIDAY NIGHT...THE PATTERN OF UNSETTLED SPRING WEATHER WILL CONTINUE THROUGH THE PERIOD. A BROAD UPPER TROF WILL PERSIST OVER THE AREA BRINGING SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW SEASONAL AVERAGES. SATURDAY AND SUNDAY...LATEST EXTENDED MODELS ARE OUT OF PHASE DURING THIS PERIOD. A TROUGH IS INDICATED ON MODELS BUT TIMING DIFFERS. ELECTED TO GO SLIGHTLY BELOW SEASONAL WITH TEMPERATURES AND USE CLIMO POPS THROUGH THE PERIOD. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... GTF 70 47 70 46 / 50 60 40 40 CTB 69 47 67 42 / 50 60 40 30 HLN 72 48 70 45 / 50 50 40 40 BZN 74 44 67 41 / 40 50 40 60 WEY 65 35 60 34 / 50 50 40 50 DLN 67 43 69 40 / 50 50 50 40 HVR 76 51 73 49 / 40 50 50 30 LWT 70 45 66 42 / 40 60 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZUMPFE SHORT TERM...BRUSDA LONG TERM...EMANUEL/SAUCIER AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 1, 5:10 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MDT SUN JUN 1 2008 MTZ008>015-044>055-021200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 510 AM MDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM ACTIVITY WILL BECOME A BIT MORE WIDESPREAD BY LATE THIS AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE BEST TIME FRAME FOR THE STRONGEST THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REGION ON MONDAY. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:51 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 24 min |
| Jun 1, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
| Jun 1, 2:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 1, 2:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 45 min |
| Jun 1, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 48 min |
| Jun 1, 5:08 PM MDT | Tornado Warning | TFX | Fergus | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.